Alert archive / Montana / High Wind Watches in 2021

High Wind Watch 2, NWS Billings, MT

January 18, 20214 counties in Montana

NWS Billings, MT issued this high wind watch at Jan 18, 2021, 2:43 PM MST for 4 counties in Montana. It took effect at Jan 19, 2021, 6:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 18, 2021, 2:43 PM MST (21:43 UTC)
In effect from
Jan 19, 2021, 6:00 PM MST
Expired
Jan 19, 2021, 2:36 AM MST
In force
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 102 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS75 KBYZ 182143
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
243 PM MST Mon Jan 18 2021

MTZ065-066-141-192145-
/O.NEW.KBYZ.HW.A.0002.210120T0100Z-210121T0100Z/
Livingston Area-Beartooth Foothills-Northern Sweet Grass-
Including the cities of Livingston, Fishtail, McLeod, 
and Big Timber
243 PM MST Mon Jan 18 2021

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  possible.

* WHERE...Livingston Area, Beartooth Foothills and Northern 
  Sweet Grass.

* WHEN...From Tuesday evening through Wednesday afternoon.

* IMPACTS...Strong crosswinds will make travel difficult along
  Interstate 90 from Livingston to Big Timber, Highway 191 from
  Big Timber to Harlowton, and some roads along the Beartooth 
  Foothills.

* ADDITIONAL DETAILS...Strongest winds will develop Tuesday
  evening and continue into Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ172-228-192145-
/O.NEW.KBYZ.HW.A.0002.210120T0700Z-210121T0100Z/
Melville Foothills-Southern Wheatland-
Including the cities of Melville and Harlowton
243 PM MST Mon Jan 18 2021

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Melville Foothills and Southern Wheatland.

* WHEN...From late Tuesday night through Wednesday afternoon.

* IMPACTS...Strong crosswinds will make travel difficult along
  Highway 191 from Big Timber to Harlowton.

* ADDITIONAL DETAILS...The strongest winds will develop overnight
  Tuesday night and into Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
1 follow-up statement
523 
WWUS75 KBYZ 190936
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
236 AM MST Tue Jan 19 2021

MTZ141-200945-
/O.UPG.KBYZ.HW.A.0002.210120T0100Z-210121T0100Z/
/O.NEW.KBYZ.HW.W.0003.210120T0100Z-210121T0100Z/
Northern Sweet Grass-
Including the city of Big Timber
236 AM MST Tue Jan 19 2021

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MST
WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts around 60 mph 
  expected.

* WHERE...Northern Sweet Grass.

* WHEN...From 6 PM this evening to 6 PM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles and those towing trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists of high profile vehicles should use caution or delay
travel. Use caution if you must drive.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ172-228-200945-
/O.UPG.KBYZ.HW.A.0002.210120T0700Z-210121T0100Z/
/O.NEW.KBYZ.HW.W.0003.210120T0100Z-210121T0100Z/
Melville Foothills-Southern Wheatland-
Including the cities of Melville and Harlowton
236 AM MST Tue Jan 19 2021

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MST
WEDNESDAY...

* WHAT...West winds 30 to 45 mph with gusts around 60 mph 
  expected.

* WHERE...Melville Foothills and Southern Wheatland.

* WHEN...From 6 PM this evening to 6 PM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles and those towing trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists of high profile vehicles should use caution or delay
travel. Use caution if you must drive.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ063-200945-
/O.NEW.KBYZ.HW.W.0003.210120T0100Z-210121T0100Z/
Judith Gap-
Including the city of Judith Gap
236 AM MST Tue Jan 19 2021

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MST
WEDNESDAY...

* WHAT...West winds 30 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Judith Gap.

* WHEN...From 6 PM this evening to 6 PM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles and those towing trailers.

* Additional Details...Due to recent snowfall, areas of blowing
  snow and reduced visibilities are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists of high profile vehicles should use caution or delay
travel. Use caution if you must drive.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$

MTZ065-066-200945-
/O.UPG.KBYZ.HW.A.0002.210120T0100Z-210121T0100Z/
/O.NEW.KBYZ.WI.Y.0003.210120T0100Z-210121T0100Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
236 AM MST Tue Jan 19 2021

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MST
WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...Livingston Area and Beartooth Foothills.

* WHEN...From 6 PM this evening to 6 PM MST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles and those towing trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists of high profile vehicles should use caution or delay
travel. Use caution if you must drive.

Additional graphics for this hazard can be found at
http://www.weather.gov/billings

$$
Hooley

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Jan 18, 12:10 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 18, 12:10 PM MST, 2 hours 33 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1210 PM MST Mon Jan 18 2021

.UPDATE...

Accumulating snow has ended, so have ended all of the advisories
across the area. Reimer

&&

.DISCUSSION...
Today through Tuesday night...

An unstable northwest flow aloft will continue over the forecast
area into this afternoon. A weak disturbance within this flow
continues to bring areas of wet snow and gusty northwest winds to
portions of the area. Most of the activity is and will continue to
be confined along a band from Judith Gap-Billings-Sheridan line,
as well as across the southeast portions of the state. This
activity is expected to continue through the mid morning hours
then begin to taper off from north to south by late morning into
the early afternoon.

Gusty northwest winds will occur especially along and south of a
Baker to Sheridan line. This will result in reduced visibilities
with the blowing snow falling. Although we are not expecting to
much in the way of additional accumulations, except for the Big
Horn Mountains, the snow and blowing snow combined with some snow
covered roads as seen on webcams, will result in slick travel
conditions for some areas. As a result, we will continue with the
current winter weather advisories. However, the day shift will
most likely be able to cancel these early.

The focus then shifts to Tuesday when very strong lee-side
troughing sets up, especially during the afternoon and overnight
hours on Tuesday. Low pressure over southern Canada combined with
a surface high across southeast Idaho will tighten the surface
pressure gradient along the Beartooth/Absaroka Foothills. This
gradient will also be tight further east for areas from Big Timber
to Harlowton. Advisory level winds will be likely for the
Livingston area with the possibility of warning level winds as
guidance is suggesting through the Livingston-Big Timber-Harlowton
areas. For now, we will advertise this with a weather story
graphic on our homepage. However, within the next 12-24 hours, a
wind advisory or high wind watch or warning is looking likely.
Hooley

Wednesday through Monday...

Pattern change certainly does look in store for the end of the
week into the weekend. The change will lead to colder temperatures
with an increasing chance of snow (especially Friday and
Saturday). Confidence is growing on colder air moving in but a
great deal of uncertainty still exists on the extent of the cold
air. GFS ensembles have been the colder compared to the ECMWF and
have tended lower compared to operational runs. Ensembles were
pegging highs in the lower 20s by the weekend, which is a little
lower than NBM guidance, so may need to lower forecast highs over
time. Given the GEFS was colder, they have trended a little
higher on the snow forecast too compared the the EC ensembles.
Still a lot to be be determined as many active factors need to be
dealt with in the atmosphere.

Wednesday will be the mildest day of the extended package as
downslope flow increases with a shortwave trough sliding across
southern Canada. Surface winds will be strongest over the western
foothills from Livingston to Nye to Big Timber and Harlowton.
700mb winds suggests gusts to 60 mph achievable for all these
locations. Gradient will be adjusting to become more favorable for
Big Timber to Harlowton early Wednesday and this may take a
little pressure off of Livingston then. Wind will spread out onto
the plains too but with 850mb winds struggling to get much above
35kts, may not see anything over 40 mph for the central and
eastern plains.

Temperatures cool on Thursday as a back door cold front slides
into the area with mid level heights lowering. Energy from
northern Canada tries to phase with an upper low moving in off the
Pacific northwest to allow colder air to sink in. This will pull
850mb temperatures to -10c into southern Montana (possibly colder
if you go with the GFS). This will cause high temperatures to be
below normal this weekend. An over running snow event may start
Friday night and continue into Saturday night as moisture rides up
and over the colder air, in developing southwest flow aloft, as
the western upper low drops into Nevada. Will keep PoPs at the
scattered level for now and keep a close eye on things. Sunday
should remain chilly and unsettled before ridging and drying moves
back in for Monday. TWH

&&

.AVIATION...

Areas of snow showers will drift northwest to southeast across
the area this morning. This will lead to varying ceilings and
visibilities, with conditions falling to LIFR and possibly lower
with the heavier snow showers. The most likely locations for
activity will be over southeast Montana and near the foothills
south of KBIL (from Red Lodge to Sheridan). Mountains will be
obscured. Winds will gusty out of the northwest, with some gusts
to 30kts. Snow showers, clouds and winds will decrease late this
afternoon and early this evening. TWH
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 040 025/042 030/047 025/038 021/030 015/025 012/029
    3/W 10/N    01/N    00/B    23/S    33/S    10/B
LVM 037 019/039 028/042 022/036 020/029 014/027 011/029
    3/W 10/N    00/N    01/B    23/S    32/S    10/N
HDN 040 023/044 025/048 022/040 017/032 013/028 008/032
    5/W 10/U    01/B    00/B    12/S    33/S    11/B
MLS 035 025/040 026/043 022/034 012/027 010/024 007/027
    2/J 10/U    00/B    00/U    01/B    23/S    10/B
4BQ 035 024/039 024/044 022/036 015/029 014/026 009/028
    4/J 20/U    00/B    00/U    01/E    23/S    11/B
BHK 033 020/036 023/040 018/031 009/024 008/023 005/025
    3/J 20/B    00/N    00/U    00/B    22/S    11/B
SHR 035 018/039 018/044 017/036 014/031 011/026 005/029
    6/J 10/U    01/B    00/B    12/S    33/S    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jan 18, 12:27 PM MST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1227 PM MST Mon Jan 18 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-191930-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
1227 PM MST Mon Jan 18 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Turning colder with a chance of snow.

* WHERE...Southern Montana and North Central Wyoming.

* WHEN...Thursday through Saturday

* ADDITIONAL DETAILS...Temperatures will be colder than they have
  been for much of the past 2 months but not particularly cold for
  this region this time of year. Highs will be in the 20s.

* ADDITIONAL HAZARD CONCERNS...Snow is not expected to be
  significant with the best chances over the mountains and
  foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Jan 18, 10:07 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1007 AM MST MON JAN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 NE RIDGE              45.09N 104.98W
01/18/2021  M3.5 INCH        CARTER             MT   COCORAHS

0700 AM     SNOW             JUDITH GAP              46.68N 109.75W
01/18/2021  M3.0 INCH        WHEATLAND          MT   CO-OP OBSERVER

0700 AM     HEAVY SNOW       2 W STORY               44.58N 106.93W
01/18/2021  M6.0 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             3 SSW SHERIDAN          44.75N 106.99W
01/18/2021  M1.0 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             12 E ASHLAND            45.61N 106.07W
01/18/2021  M1.0 INCH        POWDER RIVER       MT   COCORAHS

0700 AM     SNOW             18 NNW RYEGATE          46.53N 109.34W
01/18/2021  M2.0 INCH        GOLDEN VALLEY      MT   CO-OP OBSERVER

0719 AM     SNOW             1 W STORY               44.58N 106.91W
01/18/2021  M5.0 INCH        SHERIDAN           WY   CO-OP OBSERVER

0800 AM     SNOW             2 NW SHERIDAN           44.81N 106.98W
01/18/2021  M1.6 INCH        SHERIDAN           WY   COCORAHS

0800 AM     SNOW             2 WSW STORY             44.57N 106.93W
01/18/2021  M5.5 INCH        SHERIDAN           WY   COCORAHS

0800 AM     SNOW             1 W BIG HORN            44.68N 107.01W
01/18/2021  M5.5 INCH        SHERIDAN           WY   CO-OP OBSERVER

0909 AM     SNOW             DAYTON                  44.87N 107.27W
01/18/2021  M4.5 INCH        SHERIDAN           WY   PUBLIC

&&

RMS
Local storm report, Jan 18, 11:07 AM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1107 AM MST MON JAN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             5 W RED LODGE           45.19N 109.35W
01/18/2021  M1.0 INCH        CARBON             MT   MESONET

0100 AM     SNOW             3 N COOKE CITY          45.06N 109.95W
01/18/2021  M2.0 INCH        PARK               MT   MESONET

0100 AM     SNOW             21 SE BURGESS JUNCTION  44.58N 107.20W
01/18/2021  M1.0 INCH        SHERIDAN           WY   MESONET

0100 AM     SNOW             17 SE BURGESS JUNCTION  44.57N 107.30W
01/18/2021  M3.0 INCH        SHERIDAN           WY   MESONET

0700 AM     SNOW             BIG HORN                44.68N 106.99W
01/18/2021  M4.2 INCH        SHERIDAN           WY   COCORAHS

0700 AM     SNOW             3 NE ISMAY              46.54N 104.75W
01/18/2021  M2.0 INCH        CUSTER             MT   COCORAHS

0942 AM     NON-TSTM WND GST 4 SE BANNER             44.57N 106.82W
01/18/2021  M53.00 MPH       SHERIDAN           WY   DEPT OF HIGHWAYS

&&

RMS
Local storm report, Jan 18, 12:32 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1232 PM MST MON JAN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     SNOW             3 W BAKER               46.37N 104.35W
01/18/2021  M3.0 INCH        FALLON             MT   PUBLIC

            BLOWING SNOW

&&

RMS

Nearby

High Wind Watches in Montana, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.